Alert archive / Colorado / Flash Flood Watches in 2018

Flash Flood Watch 3, NWS Denver/Boulder, CO

July 5, 20187 counties in Colorado

NWS Denver/Boulder, CO issued this flash flood watch at Jul 5, 2018, 10:16 AM MDT for 7 counties in Colorado. It took effect at Jul 5, 2018, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2018, 10:16 AM MDT (16:16 UTC)
In effect from
Jul 5, 2018, 12:00 PM MDT
Expired
Jul 5, 2018, 7:44 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO
Flood severity
None

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 4.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WGUS65 KBOU 051616
FFABOU

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Denver/Boulder CO
1016 AM MDT Thu Jul 5 2018


COZ035>037-060030-
/O.NEW.KBOU.FF.A.0003.180705T1800Z-180706T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Including the cities of Estes Park, Glendevey, Nederland, 
Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, 
Idaho Springs, Westcreek, Fairplay, Hartsel, Lake George, 
and South Park
1016 AM MDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Denver has issued a

* Flash Flood Watch for portions of Front Range Foothills and Park
  County, to include the fire burn areas of Four Mile, High Park 
  and Weston Pass, which will be very susceptible to flash 
  flooding. 

* From Noon until midnight tonight

* A very moist airmass will be in place across the region with
  storms producing heavy rainfall of half an inch to 1 inch in an
  hour. These storms are expected to form over areas that have 
  seen heavy rain in the last 24 hours or have recent fire burn 
  areas that have low flooding thresholds. 

* This is a potentially dangerous situation and residents in the
  Four Mile, High Park and Weston Pass burn areas should listen
  for later statements and possible warnings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
872 
WGUS65 KBOU 060041
FFABOU

Flood Watch
National Weather Service Denver/Boulder CO
641 PM MDT Thu Jul 5 2018

COZ035>037-060600-
/O.CON.KBOU.FF.A.0003.000000T0000Z-180706T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Including the cities of Estes Park, Glendevey, Nederland, 
Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, 
Idaho Springs, Westcreek, Fairplay, Hartsel, Lake George, 
and South Park
641 PM MDT Thu Jul 5 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

The Flash Flood Watch continues for

* Portions of central Colorado and north central Colorado,
  including the fire burn areas of the Front Range foothills and
  South Park. 

* Until midnight MDT tonight

* Moist air remains in place and additional thunderstorms are
  likely through at least early evening. Rainfall of up to an inch
  in 30 minutes is possible with the stronger storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Gimmestad
160 
WGUS65 KBOU 060144
FFABOU

Flood Watch
National Weather Service Denver/Boulder CO
744 PM MDT Thu Jul 5 2018

COZ035>037-060245-
/O.CAN.KBOU.FF.A.0003.000000T0000Z-180706T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Including the cities of Estes Park, Glendevey, Nederland, 
Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, 
Idaho Springs, Westcreek, Fairplay, Hartsel, Lake George, 
and South Park
744 PM MDT Thu Jul 5 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Colorado and north
central Colorado has been cancelled. Temperatures have cooled and
the threat of heavy rainfall in the mountains has ended.

$$

Gimmestad

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 5, 2:56 AM MDT, 7 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 2:56 AM MDT, 7 hours 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
256 AM MDT Thu Jul 5 2018

.SHORT TERM...(Today and tonight)
Issued at 256 AM MDT Thu Jul 5 2018

Upper level ridge over the central part of the country will shift
westward today. South to southeast flow around the ridge will
help transport moisture in the area. Airmass becomes quite moist
this afternoon and evening with precipitable water values climbing
above an inch over northeast Colorado. Over the higher terrain,
values reach a half to three-quarters of an inch. This increase in
moisture will bring mostly cloudy skies to most of the area.
Cooler temperatures are expected because of this with readings in
the 80s over northeast Colorado. Mid 80s temperatures and upper
50s dew points produce CAPE of 1500-2000 J/kg. With the ridging
shifting closer to the state, winds aloft will weaken resulting in
weak shear. Storm mode will mainly be pulse storms. Like
yesterday a few severe storms will be possible. They will short
lived and produce one inch hail or slightly larger and 60 mph
winds.

Easterly flow into the foothills and mountains is expected to
trigger storms early this afternoon. Thunderstorm develop will
then spread slowly eastward along outflow boundaries. Storms
linger through the evening and end a little after midnight over
the eastern plains. Models are in pretty good agreement with this
scenario through tonight. Increased pops even more because of the
good model agreement. Most locations should see precipitation
today, so have pops in the 50-80 percent range.

Locally having rain and possible flooding could be an issue due
to the moisture airmass and slow moving storms. Convective
Allowing Models mainly show less than two inches of rain with the
stronger storms, so thinking the flooding risk is on the low side.
However, if heavy rains hit flooding prone areas, flooding will
be possible.

.LONG TERM...(Friday through Wednesday)
Issued at 256 AM MDT Thu Jul 5 2018

On Friday, the upper ridge will be centered back over the UT/CO
border with a weak flow aloft and increasing mid level subsidence
under a very strong ridge. No changes regarding the trend of
hotter temperatures and decreasing thunderstorm potential. A drier
northerly flow will be over eastern CO through this weekend as
most of the subtropical moisture is expected to circulate around
the Four Corners area. Any chance of thunderstorms will be
confined to the higher terrain, in closer proximity to the
subtropical moisture trapped under the ridge. A broad ridge of
high pressure will prevail over the U.S. next week with a weak
flow aloft continuing over Colorado. The fire danger will remain
elevated due to persistent dry fuels, temperatures running well
above normal and very low relative humidities. The main issue
regarding the issuance fire weather highlights will likely revolve
around the strength of the wind or some notable increase in
thunderstorm potential. The wind appears to be fairly light with
decreasing thunderstorm potential through the weekend. Southerly
winds are expected to increase however across the eastern plains
of CO early next week. This would elevate the fire danger further
over Elbert and Lincoln counties early next week. High mountain
valleys will continue to be a concern as well. By the middle of
next week, the ridge is expected to shift more over the southeastern
U.S. Consequently, subtropical moisture should start to spread
further to the north and east across the state as a weak southerly
flow develops. In addition, a weak front may back its way into
northeast Colorado by Thursday as a short wave trough passes to
the north and east. This may help advect more low level moisture
into the northeast plains of CO and provide at least a brief
reprieve from the dry conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 256 AM MDT Thu Jul 5 2018

Low clouds over southeast Wyoming and western Nebraska are
expected to sink south into northern Colorado. These low clouds
should stay north of the Denver area. Just a slight chance the low
clouds make it to the Denver area. If they make it, ceilings will
be below 1000 feet and visibility may be reduced to less than a
mile. Will have a few/sct low clouds in the TAFs for this slight
chance of low clouds.

Main impact for the Denver airports will be thunderstorms. Numerous
thunderstorms will slowly progress east through the Denver area
today. Main time frame for storms is expected to be 21Z to 03Z.
Storms could affect airports for several hours. May add a 2-3 hour
prevailing TSRA to the TAFS, if the time frame can be narrowed
down.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Meier
Hazardous weather outlook, Jul 5, 3:48 AM MDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
348 AM MDT Thu Jul 5 2018

COZ030>051-061000-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
348 AM MDT Thu Jul 5 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Numerous thunderstorms will develop this afternoon and evening. A
few of these storms may be severe with large hail and damaging
winds along the Front Range and across the eastern plains. Heavy
rainfall will also be possible from the stronger storms, with
local flooding possible in burn scars and urban/low lying areas as
the storms will be slow movers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will remain in the forecast
for the mountain areas through the weekend and early next week,
but plains locations will dry out again with hot temperatures
returning. The fire danger will remain elevated, especially over
the high mountain valley locations and Palmer Divide late this
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
reports of severe weather and heavy rain are appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:02 PM MDTFlash Flood WarningBOULarimer69 min
Jul 4, 6:11 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe49 min
Jul 4, 6:28 PM MDTSpecial Weather StatementBOUWeld47 min
Jul 4, 6:29 PM MDTSevere Thunderstorm WarningBOULarimer32 min
Jul 4, 7:15 PM MDTSpecial Weather StatementBOUMorgan45 min
Jul 4, 7:58 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Jul 4, 8:09 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld51 min
Jul 4, 8:14 PM MDTSpecial Weather StatementBOUJefferson46 min
Jul 4, 8:41 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld49 min
Jul 4, 8:56 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld49 min
Jul 4, 9:26 PM MDTSevere Thunderstorm WarningBOUMorgan20 min
Jul 4, 10:34 PM MDTSevere Thunderstorm WarningBOUWashington41 min
Jul 5, 1:27 AM MDTSpecial Weather StatementBOUArapahoe63 min
Jul 5, 2:24 AM MDTSpecial Weather StatementBOUAdams51 min
Jul 5, 1:33 PM MDTTornado Warning Tornado observedBOUPark27 min
Jul 5, 1:34 PM MDTFlash Flood WarningBOUPark66 min
Jul 5, 2:37 PM MDTAreal Flood AdvisoryBOUPark83 min
Jul 5, 3:19 PM MDTFlash Flood WarningBOUDouglas, Jefferson115 min
Jul 5, 5:15 PM MDTAreal Flood AdvisoryBOUAdams31 min

Nearby

Flash Flood Watches in Colorado, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.